Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 2, NWS Missoula, MT

June 6, 20196 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Jun 6, 2019, 8:38 AM MDT for 6 counties in Montana; Lemhi County, Idaho. It took effect at Jun 6, 2019, 2:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2019, 8:38 AM MDT (14:38 UTC)
In effect from
Jun 6, 2019, 2:00 PM MDT
Expired
Jun 6, 2019, 10:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS75 KMSO 061438
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
838 AM MDT Thu Jun 6 2019

MTZ005-006-070200-
/O.NEW.KMSO.WI.Y.0002.190606T2000Z-190607T0200Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
838 AM MDT Thu Jun 6 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING...

The National Weather Service in Missoula has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM MDT
this evening.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and isolated power outages may 
  result.

$$

IDZ010-MTZ007-070400-
/O.NEW.KMSO.WI.Y.0002.190606T2100Z-190607T0400Z/
Eastern Lemhi County-Butte/Blackfoot Region-
838 AM MDT Thu Jun 6 2019

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM MDT
THIS EVENING...

The National Weather Service in Missoula has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 10 PM
MDT this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. Wind
  will shift to northwest 25 to 35 mph early this evening and then
  diminish before midnight. 

* WHERE...In Montana, Butte/Blackfoot Region. In Idaho, Eastern 
  Lemhi County.

* WHEN...From 3 PM this afternoon to 10 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$
2 follow-up statements
927 
WWUS75 KMSO 070142
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
742 PM MDT Thu Jun 6 2019

MTZ005-006-070245-
/O.EXP.KMSO.WI.Y.0002.000000T0000Z-190607T0200Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
742 PM MDT Thu Jun 6 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will gradually decrease through the evening.

$$

IDZ010-MTZ007-070400-
/O.CON.KMSO.WI.Y.0002.000000T0000Z-190607T0400Z/
Eastern Lemhi County-Butte/Blackfoot Region-
742 PM MDT Thu Jun 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* WHERE...In Montana, Butte/Blackfoot Region. In Idaho, Eastern 
  Lemhi County.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$
977 
WWUS75 KMSO 070346
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
946 PM MDT Thu Jun 6 2019

IDZ010-MTZ007-070500-
/O.EXP.KMSO.WI.Y.0002.000000T0000Z-190607T0400Z/
Eastern Lemhi County-Butte/Blackfoot Region-
946 PM MDT Thu Jun 6 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Although winds will remain breezy, they should gradually decrease
through the rest of this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 6, 4:17 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 4:17 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
417 AM MDT Thu Jun 6 2019

.DISCUSSION...

A stalled frontal boundary over north central Idaho and northwest
Montana will begin to march eastward during day, producing
moderate to heavy rainfall, as well as strong thunderstorms, at
times. The presence of the surface cold front and strong southwest
flow aloft will combine over southwest Montana and Lemhi County
Idaho, with thunderstorms developing this afternoon and evening.
Storms will be capable of wind gusts over 40 mph, heavy rainfall,
small hail, and frequent lightning. One uncertainty in this
thunderstorm pattern is whether or not cloudiness will be present
ahead of the cold front, which would hinder storm development a
bit. Regardless, this cold front has already demonstrated plenty
of rainfall potential over northwest Montana and that will
continue to be the case later today for the entire Northern
Rockies. Even outside of thunderstorms, wind gusts over 30 mph
will be common for mountain passes and open valley locations.
Motorists should be aware that sudden heavy rainfall could result
in dangerous hydroplaning.

Cool and showery conditions will exist across the Northern Rockies
on Friday. Rainfall potential will be much lower than today
(Thursday), however afternoon winds will continue to be gusty as
times.

On Saturday, the upper level will become northwesterly as the
backside of the trough moves over the region. This flow pattern
will keep lingering showers and colder temperatures for the
Northern Rockies. Temperatures will continue to be around 15
degrees below normal for this time of year.

A ridge of high pressure will slowly begin to build over the
region Sunday into next week.  The clearing skies due to the
building ridge is still expected to allow temperatures to drop
fairly dramatically both Sunday morning and once again on Monday
morning. High valleys along the Continental Divide could
experience temperatures below freezing, which will cause damage to
sensitive plants.

The aforementioned ridge will cause warm and dry conditions
through at least mid next week. Temperatures will be back to
normal readings by Monday.

&&

.AVIATION...A stalled cold front oriented southwest to northeast
over north central Idaho and northwest Montana will march eastward
during day through late tonight. KGPI will experience decreased
visibility in heavy rain at times through 07/0300Z. Thunderstorms
are possible for KMSO (06/1800Z-07/0100Z), KSMN
(06/1800Z-07/0400Z), and KBTM (06/1800Z-07/0600Z). Wind gusts
20-30 knots are possible for KMSO, KSMN, and KBTM during this time
as well. Terrain obscurations will mostly be co-located with
precipitation features (e.g., thunderstorms) and concentrated
along the cold front for the next 24 hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2019Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.